Where are you from (country)?
How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)
What is your current age, height, weight?
32, 5’5, ~10 stone
What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)?
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)?
2.5mg every other day
What condition was being treated with the drug?
For how long did you take the drug (weeks/months/years)?
Started in Jan 2021. Stopped after about 6 months with mild ED and reduced libido that went away soon after stopping. Restarted in Jan 2022, stopped in March. Overall ~9 months
Date when you started the drug?
Date when you quit the drug?
Mid March 2022 (with a gap in the middle as explained above)
Age when you quit?
How did you quit (cold turkey or taper off)?
How long into your usage did you notice the onset of side effects?
For the first period I took it (during 2022), probably several months in. During the second period, probably around a month.
What side effects did you experience that have yet to resolve since discontinuation?
Loss of libido, ED, loss of morning erections, loss of spontaneous erections, reduced ejaculate
Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.
[X ] Loss of Libido / Sex Drive
[X ] Erectile Dysfunction
[ ] Complete Impotence
[X ] Loss of Morning Erections
[X ] Loss of Spontaneous Erections
[ ] Loss of Nocturnal Erections
[ ] Watery Ejaculate
[X ] Reduced Ejaculate
[ ] Inability or Difficulty to Ejaculate / Orgasm
[ ] Reduced Sperm Count / Motility
[ ] Emotional Blunting / Emotionally Flat
[ ] Difficulty Focusing / Concentrating
[ ] Confusion
[ ] Memory Loss / Forgetfulness
[ ] Stumbling over Words / Losing Train of Thought
[ ] Slurring of Speech
[ ] Lack of Motivation / Feeling Passive / Complacency
[ ] Extreme Anxiety / Panic Attacks
[ ] Severe Depression / Melancholy
[ ] Suicidal Thoughts
[ ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
[ ] Penis curvature / rotation on axis
[ ] Testicular Pain
[ ] Testicular Shrinkage / Loss of Fullness
[ ] Genital numbness / sensitivity decrease
[ ] Weight Gain
[ ] Gynecomastia (male breasts)
[ ] Muscle Wastage
[ ] Muscle Weakness
[ ] Joint Pain
[ ] Dry / Dark Circles under eyes
[ ] Prostate pain
[ ] Persistent Fatigue / Exhaustion
[ ] Stomach Pains / Digestion Problems
[ ] Constipation / “Poo Pellets”
[ ] Vision - Acuity Decrease / Blurriness
[ ] Tinnitus (ringing or high pitched sound in ears)
[ ] Hearing loss
[ ] Increased hair loss
[ ] Frequent urination
[ ] Lowered body temperature
Other (please explain)
What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
I would say I have not really tried any treatments as much. I am doing quite a bit of exercise, have been eating healthily, have tried to get plenty of sleep, have mostly managed to avoid alcohol, and have been taking various vitamins (+ fish oil tablets + pomegranate tablets).
If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?
I had some bloodwork done at my GP surgery after about 2 months, which the GP said came back as normal. They only mentioned testosterone: 15.7 (unsure of units and type of testosterone) and cholesterol, which they mentioned seemed quite low: 2.5 (again, unsure of units and type). I will try to follow this up to get more information.
Anything not listed in the above questions you’d like to share about your experience?
It is possible that I have more difficulty focusing, less motivation, and penile changes, but I am not 100%, so I have not ticked side effect boxes these above. There may have also been muscle wastage, as I appear to have lost several lbs of muscle according to some measurements taken very infrequently, but this could have also been due to a change of diet and exercise regimen, so I have not ticked these. I would say I’m anxious and feeling low, but this is probably mostly around the possibility of this being permanent, rather than directly due to the drug.
Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.
I started taking Finasteride (2.5mg every other day) in Jan 2021 due to worries about hair loss, which now feel incredibly minor in the grand scheme of things, particularly when reading what has happened to other people. I got it from a clinic that deals with hair loss - I never spoke to a clinician about it, just a patient liaison type of person, which seems ridiculous in hindsight. I noticed some minor ED and loss of libido a few months in, but was encouraged to carry on taking it as “often the side effects go away”. I stopped taking it in the summer as things opened up post-COVID and I started dating again. I think the sides, which were minor at the time, went away pretty quickly. I started taking it again in Jan 2022 after a break-up, with the intention of taking it for a few months to restore my hair a bit and then stop when I started dating again, thinking that the sides would go away very quickly. I hadn’t really noticed until near the end of taking it the second time, how much effect it had had on my libido and ED as I wasn’t dating at this time and was often away/very busy. Once again, in hindsight this was a ridiculous decision to start re-taking it having luckily got away with no lasting side-effects the first time.
When I stopped, this was a day before I went out for a big drinking session with a friend. I then felt ill for a week with a headache, but not really any cold-like symptoms, which I thought was strange and at time attributed it to the alcohol, but in hindsight seems like a bit of a crash. The symptoms during the month after stopping were vastly reduced libido, ED, genital numbness, and reduced ejaculate quantity (and perhaps the force of it). The genital numbness has mostly gone away in the last 2 months, and the ejaculate has increased, although I don’t think to previous levels. ED improved a bit, but is still very much there, and libido levels are still very low. I did notice a brief, quite large improvement in libido and ED when I went away to mainland Europe for a work trip last month, where I got ill (cold/flu) just before coming back and either my body’s reaction to the illness or some of the medication I took for it (cold and flu tablets that contain paracetamol) created some sort of response - or perhaps other external factors (cleaner air? different food?). This soon went away though and I have not been able to work out what caused it. I spoke to my GP quite early (about 2 months in), who admitted they didn’t know anything about Finasteride-related symptoms, but thought I should give it more time, and had me do the blood tests. These blood tests (with normal results) were actually taken on the day I was feeling best just after I returned from being away, so perhaps are not a great indication of what is happening. I have since spoken to the GP again and they’re referring me to a urologist (who often prescribe Finasteride so may have experience with the side effects) and a “psychosexual counsellor” to see if they can help. I also recontacted the “clinic” that prescribed the Finasteride in the first place, and the patient liaison person apparently spoke to one of the surgeons, who apparently advised to leave it until 4 months and then get hormones/bloods checked by the GP, essentially indicating that they will be of no help.
Having done quite a bit of reading on the forum, I realise my symptoms are very minor compared to those experienced by many here, and my sympathies go out to you for having such misfortune. However, whilst minor compared to what many are going through, my symptoms still seem like quite a burden for me. If anyone has any suggestions of what I could do in this situation, they would be very welcome. This is particularly the case for those from the UK who have seen someone about this, as I’m very willing to see a private practitioner that has experience of this as it will be faster than using the NHS. I obviously don’t want to do something that could make this situation worse. I have submitted a Yellow Card report to the MHRA and donated through the GoFundMe initiative as I realise there needs to be more work done researching this issue, which is going to continue to affect the lives of thousands of people.